Display Settings:

Format

Send to:

Choose Destination
Clin Infect Dis. 2012 Sep;55(6):860-7. doi: 10.1093/cid/cis544. Epub 2012 Jun 14.

Etiology and pharmacologic management of noninfectious diarrhea in HIV-infected individuals in the highly active antiretroviral therapy era.

Author information

  • 1Division of Infectious Diseases, Wayne State University, Detroit, Michigan 48201, USA. rmacarthur@med.wayne.edu

Abstract

Diarrhea remains a common problem for patients with human immunodeficiency virus (HIV) infection despite highly active antiretroviral therapies (HAART) and can negatively affect patient quality of life and lead to discontinuation or switching of HAART regimens. In the era of HAART, diarrhea from opportunistic infections is uncommon, and HIV-associated diarrhea often has noninfectious causes, including HAART-related adverse events and HIV enteropathy. Diarrhea associated with HAART is typically caused by protease inhibitors (eg, ritonavir), which may damage the intestinal epithelial barrier (leaky-flux diarrhea) and/or alter chloride ion secretion (secretory diarrhea). HIV enteropathy may result from direct effects of HIV on gastrointestinal tract cells and on the gastrointestinal immune system and gut-associated lymphoid tissue, which may be active sites of HIV infection and ongoing inflammation and mucosal damage. New therapies targeting the pathogenic mechanisms of noninfectious diarrheas are needed.

PMID:
22700829
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk